Nebraska, 2010Hail and Damaging Winds in Nebraska, August 8, 2010
August 8, 2010 · NWS OAX · 12 events in 8 counties and zones
Scattered strong to severe thunderstorms developed on a wind shift boundary over the Nebraska sandhills during the afternoon of August 8th. With temperatures in the 90s and dew point temperatures in the 70s ahead of the thunderstorms, the extremely unstable conditions allowed the thunderstorms to maintain their intensity as they tracked across northeast Nebraska into west central Iowa during the…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered strong to severe thunderstorms developed on a wind shift boundary over the Nebraska sandhills during the afternoon of August 8th. With temperatures in the 90s and dew point temperatures in the 70s ahead of the thunderstorms, the extremely unstable conditions allowed the thunderstorms to maintain their intensity as they tracked across northeast Nebraska into west central Iowa during the afternoon and evening of August 8th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 8, 1:49 PM CST, 1 hour 31 minutes earlier.
Area forecast discussion, Aug 8, 1:49 PM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
249 PM CDT SUN AUG 8 2010
.DISCUSSION...
HEAT CONTINUES THIS AFTERNOON AS TEMPERATURES CLIMB INTO THE 90S AND
DEW POINTS SURGE INTO THE UPPER 70S...WITH EVEN SOME LOWER 80S IN
SOUTHWEST NEBRASKA. THIS IS ALL OCCURRING UNDER UPPER RIDGING IN THE
PLAINS...WITH SOUTHWEST FLOW ACROSS WESTERN NEBRASKA INTO SOUTH
DAKOTA ON WEST SIDE OF RIDGE AXIS. COOLER TEMPERATURES ALOFT THERE
AIDED BY SHORTWAVE EVIDENT IN WATER VAPOR LOOPS HAVE ALLOWED
CONVECTION TO FIRE ALONG A FRONTAL BOUNDARY EXTENDING FROM EASTERN
SOUTH DAKOTA INTO NORTHERN NEBRASKA. VERY UNSTABLE AIR EXITS
SOUTHEAST OF THE FRONT WITH MUCAPES OF 5000 J/KG COVERING ALL OF
EASTERN NEBRASKA AS PER SPC MESOANALYSIS SITE. CAP WAS WEAKENING IN
NORTHEAST NEBRASKA THIS AFTERNOON WHERE EFFECTIVE BULK SHEAR WAS
APPROACHING 40KTS. SO EXPECT CONVECTION TO CONTINUE TO DEVELOP THIS
AFTERNOON/TONIGHT AS FRONT SLOWLY DROPS SOUTHEAST INTO NORTHEAST
NEBRASKA. SEVERE STORMS ARE POSSIBLE ESPECIALLY IN THE EVENING WHEN
SHEAR/INSTABILITY COMBINE TO PRODUCE A FEW SUPERCELL STORMS WITH
LARGE HAIL. HAIL THREAT SHOULD DIMINISH AS STORMS MOVE INTO MORE
WARM AIR ALOFT FARTHER TO THE SOUTHEAST...BUT WIND POTENTIAL WILL
EXIST THERE. GFS SEEMED MORE REASONABLE IN KEEPING BULK OF
CONVECTION IN OUR NORTHERN CWA OVERNIGHT AS STORMS RIDE BUBBLE OF
WARM AIR ALOFT. A SLIGHT CHANCE FOR STORMS AFTER MIDNIGHT ALONG THE
INTERSTATE 80 CORRIDOR WILL BE THE SOUTHERN EXTENT. HEAVY RAIN IS
ALSO A CONCERN IN OUR NORTH AS PRECIPITABLE WATER VALUES TOP 2
INCHES AND RELATIVELY SLOW MOVEMENT AND PROPAGATION VECTOR SUGGESTS
DEVELOPMENT/MOVEMENT OVER SAME AREAS MAY ENHANCE RAIN TOTALS. GIVEN
RIVERS RUNNING HIGH AND LOW FLASH FLOOD GUIDANCE NUMBERS...WILL POST
FLASH FLOOD WATCH FOR NORTHERN AREAS OF THE CWA THROUGH ABOUT 9 AM
MONDAY.
DERGAN
SHORT TERM...MONDAY THROUGH WEDNESDAY. CONTINUE HEAT WILL BE THE
PRIMARY CONCERN...BUT ALSO CONVECTIVE CHANCES THROUGH THE PERIOD.
OVERNIGHT CONVECTION WILL MOSTLY BE DONE BY MONDAY MORNING ALTHOUGH
THERE COULD BE SOME LINGERING ACTIVITY ALONG/SOUTH OF I80 IN THE
MORNING. HOW FAR SOUTH THE CONVECTION PUSHES THE SURFACE BOUNDARY
WILL BE THE BIG QUESTION. FEEL THAT THE NAM/SREF MAY BE TOO FAR
SOUTH...THUS LEANING MORE ON THE GFS/ECMWF PLACEMENT. AREAS NORTH OF
THE BOUNDARY ACROSS NORTHEAST NEBRASKA COULD STRUGGLE TO WARM ENOUGH
TO MEET HEAT ADVISORY CRITERIA...BUT WILL LET THE MIDNIGHT SHIFT
MAKE ANY FINAL DETERMINATION THERE. FURTHER SOUTH AND EAST...THE
COMBINATION OF TEMPS AGAIN IN THE MID/UPPER 90S AND DEWPOINTS IN THE
UPPER 70S/LOWER 80S SHOULD LEAD TO ANOTHER DAY OF HEAT INDEX VALUES
FROM 108 TO 115. THERE ALSO COULD BE ISOLATED AFTERNOON
THUNDERSTORMS ALONG/NORTH OF THE BOUNDARY...MAINLY NORTH OF I80 AS
THE NEXT UPPER LEVEL IMPULSE MOVES OF THE HIGH PLAINS.
THERE APPEARS TO BE A BETTER CHANCE FOR CONVECTION MONDAY NIGHT
ACROSS THE NORTHERN HALF OF THE CWFA...BUT THE FAR SOUTH MAY NOT SEE
ANYTHING AT ALL.
THIS SETS THE THE STAGE FOR A THIRD DAY OF EXCESSIVE HEAT AS THE
BOUNDARY LIFTS BACK TO THE NORTH. THERE IS SOME QUESTION ABOUT HOW
MUCH CONVECTIVE DEBRIS CLOUDINESS WILL EXIST AND WHAT IMPACT THAT
COULD HAVE ON TEMPS ON TUESDAY...BUT WILL FORECAST RECOVERY AGAIN
INTO THE MID/UPPER 90S...WITH DEWPOINTS AGAIN IN THE UPPER 70S TO
NEAR 80. THUS...WILL EXTEND A PORTION OF THE HEAT ADVISORY AND
EXCESSIVE HEAT WARNING INTO TUESDAY...AT LEAST FOR SOUTHERN HALF.
MAY NEED ANOTHER HEAT ADVISORY FOR NORTHEAST NEBRASKA BY THEN TOO.
THIS PESKY FRONT IS THEN FORECAST TO GET PUSHED BACK SOUTH ACROSS
THE CWFA TUESDAY NIGHT...WITH ADDITIONAL THUNDERSTORMS
POSSIBLE...WHICH COULD STILL BE LINGERING IN SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA BY WEDNESDAY MORNING. THE COLD FRONT SHOULD FINALLY
BRING AN END TO OUR CURRENT ROUND OF EXCESSIVE HEAT/HUMIDITY.
LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY. A SERIES OF UPPER WAVES
WILL MOVE THROUGH THE REGION...WITH AN OSCILLATING FRONT WILL BE THE
THE KEY TO THE FORECAST THROUGH THE PERIOD. REMOP VALUES REMAIN
QUITE LOW...THUS FORECAST CONFIDENCE REMAINS LOW IN THE DETAILS.
BASED ON A LARGE ENSEMBLE OF AVAILABLE DATA...FIRST WAVE AND
ASSOCIATED FRONTAL PUSH MOVE INTO THE AREA ON THURSDAY/THURSDAY
NIGHT AS COLD FRONT GETS PUSHED TO THE NE/KS BORDER REGION...WITH
CONVECTION POSSIBLE ESPECIALLY ALONG/NORTH OF THE FRONT. THAT FRONT
LIKELY WILL DISSIPATE IN ANTICIPATION OF THE NEXT WAVE...WHICH COULD
BE MOVING INTO THE AREA FRIDAY NIGHT AND SATURDAY...WITH ANOTHER
CHANCE FOR CONVECTION. THIS FRONT WILL LIKELY STALL ACROSS NORTHERN
KS/MO...AND ZONAL FLOW COULD ALLOW ANOTHER UPPER IMPULSE TO BRING
ADDITIONAL RAIN CHANCES ON SUNDAY.
DEWALD
&&
.AVIATION...
TAF SITES KOFK/KOMA/KLNK
18Z TAFS
BRIEF MVFR CONDITIONS POSSIBLE IN KOFK...OTHERWISE VFR CONDITIONS
ARE EXPECTED ACROSS EASTERN NEBRASKA TAF SITES. THUNDERSTORMS
DEVELOPING IN EASTERN SOUTH DAKOTA THROUGH NORTHERN NEBRASKA WILL
WORK SOUTHEAST INTO NORTHEAST NEBRASKA BETWEEN 00Z AND 06Z. STORMS
COULD REACH THE KOFK AREA BETWEEN 02Z AND 06Z WITH ASSOCIATED MVFR
CIGS/VSBYS. STORMS WILL MOVE EAST INTO WESTERN IOWA BETWEEN 06Z AND
12Z. STORMS COULD AFFECT KOMA TAF SITE...BUT EXPECT MAIN ACTIVITY TO
STAY NORTH AND EAST. OTHERWISE OCCASIONAL BROKEN VFR CIGS EXPECTED
AT TAF SITES.
DERGAN
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...EXCESSIVE HEAT WARNING UNTIL 8 PM CDT TUESDAY FOR NEZ015-033-034-
044-045-051>053-066>068-089>093.
FLASH FLOOD WATCH FROM 8 PM CDT THIS EVENING THROUGH MONDAY
MORNING FOR NEZ011-012-015-017-018-033-034.
HEAT ADVISORY UNTIL 8 PM CDT TUESDAY FOR NEZ042-043-050-065-078-
088.
HEAT ADVISORY UNTIL 8 PM CDT MONDAY FOR NEZ011-012-016>018-
030>032.
IA...EXCESSIVE HEAT WARNING UNTIL 8 PM CDT TUESDAY FOR IAZ043-055-056-
069-079-080-090-091.
FLASH FLOOD WATCH FROM 8 PM CDT THIS EVENING THROUGH MONDAY
MORNING FOR IAZ043-055-056.
&&Hazardous weather outlook, Aug 8, 1:11 PM CST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
211 PM CDT SUN AUG 8 2010
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-090915-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
211 PM CDT SUN AUG 8 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVERNIGHT IN AREAS
GENERALLY ALONG AND NORTH OF INTERSTATE 80. SUFFICIENT SHEAR AND
INSTABILITY WILL BE IN PLACE FOR LARGE HAIL IN NORTHEAST NEBRASKA
LATE THIS AFTERNOON AND EVENING...WITH DAMAGING WINDS THE MAIN
THREAT FROM LATE EVENING THROUGH SUNRISE MONDAY. HEAVY RAIN IS
ALSO A THREAT...ESPECIALLY IN AREAS NORTH OF A LINE FROM NORFOLK
TO MISSOURI VALLEY.
HOT TEMPERATURES AND HIGH HUMIDITY WILL FUEL THE THUNDERSTORMS AS
A WEAK COLD FRONT DROPS INTO NORTHEAST NEBRASKA OVERNIGHT. STORMS
DEVELOPING IN NORTH CENTRAL NEBRASKA THIS AFTERNOON WILL DEVELOP
FARTHER SOUTHEAST AS THE COLD FRONT DRIFTS INTO NORTHEAST NEBRASKA
THIS EVENING.
THE HEAT AND HUMIDITY WILL ALSO PUSH HEAT INDEX VALUES INTO THE 100
TO 110 RANGE OVER NORTHEAST NEBRASKA...AND INTO THE 110 TO 118
RANGE IN SOUTHEAST NEBRASKA AND WESTERN IOWA...WITH OVERNIGHT
VALUES HOLDING AS WARM AS 75 TO 80 DEGREES.
MINOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER FROM NEAR
OMAHA DOWNSTREAM THROUGH RULO.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
PERIODS OF THUNDERSTORMS...MAINLY IN NORTHEAST NEBRASKA AND WEST
CENTRAL IOWA...WILL BE POSSIBLE INTO MID WEEK. GENERALLY THIS
ACTIVITY IS EXPECTED TO REMAIN BELOW SEVERE LIMITS...BUT ISOLATED
STRONG STORMS WILL BE POSSIBLE MONDAY AND TUESDAY OVER THESE
AREAS.
HOT TEMPERATURES WILL CONTINUE INTO MID WEEK. DAYTIME READINGS
DURING THIS TIME WILL LIKELY REACH THE MID TO UPPER 90S EACH DAY
WITH OVERNIGHT LOWS REMAINING MOSTLY IN THE 70S. IN ADDITION...
INCREASING DEW POINT TEMPERATURES WILL COMBINE WITH THE HEAT AND
PUSH AFTERNOON HEAT INDEX VALUES OVER 100 DEGREES FOR SEVERAL
STRAIGHT DAYS.
FLOODING IS EXPECTED TO CONTINUE ALONG THE MISSOURI RIVER FROM
JUST SOUTH OF PLATTSMOUTH TO NEBRASKA CITY...BROWNVILLE AND RULO
FOR AT LEAST THE NEXT SEVERAL DAYS.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.
In the hours before
Special weather statement, Aug 8, 2:12 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
312 PM CDT SUN AUG 8 2010
NEZ011-016-082130-
ANTELOPE NE-KNOX NE-
312 PM CDT SUN AUG 8 2010
...STRONG THUNDERSTORMS THREATENING NORTHERN ANTELOPE AND WESTERN
KNOX COUNTIES AFTER 4 PM CDT...
AT 307 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM 34 MILES NORTHWEST OF EWING...OR 73 MILES WEST
OF YANKTON. THE STORMS WERE DEVELOPING IN A NORTHEAST TO SOUTHWEST
LINE...WITH THE LINE DRIFTING EAST AT ABOUT 25 MPH.
LARGE DAMAGING HAIL UP TO GOLF BALL SIZE AND DAMAGING WINDS IN EXCESS
OF 60 MPH HAVE BEEN REPORTED WITH THIS STORM...ALONG WITH HEAVY RAIN
AND FREQUENT DANGEROUS LIGHTNING.
WE WILL CONTINUE TO MONITOR THIS STORM FOR POSSIBLE WARNINGS.
AREAS THAT COULD BE IMPACTED BY THIS STORM INCLUDE...
ORCHARD...
NIOBRARA...
VERDIGRE...
CREIGHTON...
SANTEE...
VERDEL...
ASHFALL FOSSIL BEDS STATE HISTORICAL PARK...
ROYAL...
THE HIGHWAY 14 AND 59 JUNCTION...
BRUNSWICK...
WINNETOON...
CENTER...
BAZILE MILLS...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
DERGAN
Thunderstorm Wind, Knox
- When
- August 8, 3:20 PM CST to 3:30 PM CST
- Where
- Knox County, 16 mi W of Verdigre to Verdigre
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.600, -98.345
Thunderstorm winds estimated at over 60 mph caused tree and other damage from around 16 miles west of Verdigre into Verdigre. Sixteen KV transmission lines/poles were downed 16 miles west of Verdigre causing loss of power in several surrounding towns for around 3 hours, with trees or large tree limbs downed from that location into Verdigre.
Thunderstorm Wind, Cedar
- When
- August 8, 4:15 PM CST
- Where
- Cedar County, 3.15 mi NNE of Aten
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.840, -97.440
Thunderstorm wind gusts estimated at around 70 mph downed numerous trees and broke large limbs in the Nebraska Tailwaters campground just southeast of Gavins Point Dam.
Thunderstorm Wind, Knox
- When
- August 8, 4:41 PM CST
- Where
- Knox County, 1.72 mi NW of Bloomfield Muni Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.600, -97.690
The public estimated thunderstorm winds reached 60 mph which occurred with very heavy rain and near zero visibility.
Thunderstorm Wind, Pierce
- When
- August 8, 5:01 PM CST
- Where
- Pierce County, 1.23 mi SW of Osmond
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.360, -97.600
Local law enforcement estimated thunderstorm wind gusts around 60 mph.
Thunderstorm Wind, Pierce
- When
- August 8, 5:30 PM CST
- Where
- Pierce County, 9.67 mi SSW of Foster
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.150, -97.740
The public estimated a thunderstorm wind gust of around 60 mph.
Hail, Boone
- When
- August 8, 6:35 PM CST
- Where
- Boone County, 0.86 mi NE of Petersburg
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.860, -98.070
Hail, Madison
- When
- August 8, 6:57 PM CST
- Where
- Madison County, 6.73 mi NNW of Newman Grove
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 41.840, -97.830
A few hail stones reached golf ball-size.
Thunderstorm Wind, Thurston
- When
- August 8, 7:20 PM CST
- Where
- Thurston County, 0.51 mi W of Walthill
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.150, -96.490
Thunderstorm winds estimated at close to 70 mph downed numerous trees which downed power lines in the Walthill area. At least one tree fell on a car causing substantial damage.
Hail, Madison
- When
- August 8, 7:35 PM CST
- Where
- Madison County, 1.47 mi NNW of Madison
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.850, -97.480
Hail, Madison
- When
- August 8, 7:38 PM CST
- Where
- Madison County, 0.86 mi NE of Madison
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 41.840, -97.460
Thunderstorm Wind, Cuming
- When
- August 8, 8:24 PM CST
- Where
- Cuming County, 0.86 mi NE of West Pt
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 41.840, -96.710
Thunderstorm wind gusts estimated at over 60 mph knocked power lines down causing loss of power to parts of town.
Thunderstorm Wind, Burt
- When
- August 8, 8:56 PM CST
- Where
- Burt County, 0.69 mi S of Tekamah Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.760, -96.180
The Asos at Tekamah measured a thunderstorm wind gust of 60 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, August 8 to 14, 20102 deaths · 85 injured · 29 events
- Excessive Heat and Heat in Tennessee, August 8 to 15, 20104 deaths · 40 events
- Heat in Arkansas, August 8 to 16, 20101 death · 3 injured · 45 events
- Flash Flooding and Flood in Iowa, August 8 to 9, 2010$3.4 million · 62 kt wind · 71 events
- Rip Current in New York, August 8, 20101 death · 1 injured · 1 event
- Excessive Heat in Oklahoma, August 8 to 16, 201017 injured · 20 events
- Damaging Winds in Iowa, August 8, 20101 injured · $695,000 · 65 kt wind · 12 events
- Tornadoes and Flash Flood in Colorado, August 8 to 9, 2010$160,000 · EF1 · 10 events
- Hail and Damaging Winds in Nebraska, August 8, 2010$277,000 · 2 in hail · 19 events
- Flooding and Heavy Rain in Wisconsin, August 8, 2010$390,000 · 5 events
- Damaging Winds and Lightning Strike in Iowa, August 8 to 9, 2010$300,000 · 61 kt wind · 3 events
- Flash Flooding and Damaging Winds in South Dakota, August 8, 2010$120,000 · 63 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 240711, 240714, 240712, 240713, 240716, 240704, 240705, 240717, 240706, 240707, 240718, 240719.